- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 979138, 19 pages
Limit-Point/Limit-Circle Results for Equations with Damping
1Faculty of Science, Masaryk University Brno, Kotlářská 2, 611 37 Brno, Czech Republic
2Department of Mathematics, University of Tennessee at Chattanooga, Chattanooga, TN 37403, USA
Received 27 September 2012; Accepted 12 December 2012
Academic Editor: Elena Braverman
Copyright © 2012 M. Bartušek and John R. Graef. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The authors study the nonlinear limit-point and limit-circle properties for the second order nonlinear damped differential equation , where , , and . Some examples are given to illustrate the main results.
In this paper, we study the nonlinear equation and its special case We set and and assume throughout that , , , , , and .
We will only consider solutions defined on their maximal interval of existence to the right.
Remark 1.1. The functions , , and are smooth enough so that all nontrivial solutions of (1.1) defined on are nontrivial in any neighborhood of (see Theorem 13(i) in ). Moreover, if either or on , then all nontrivial solutions of (1.1) are defined on .
We are interested in what is known as the nonlinear limit-point and nonlinear limit-circle properties of solutions as given in the following definition (see the monograph  as well as the papers [3–14]).
Definition 1.2. A solution of (1.1) defined on is said to be of the nonlinear limit-circle type if and it is said to be of the nonlinear limit-point type otherwise, that is, if Equation (1.1) will be said to be of the nonlinear limit-circle type if every solution of (1.1) defined on satisfies and to be of the nonlinear limit-point type if there is at least one solution for which holds.
The properties defined above are nonlinear generalizations of the well-known linear limit-point/limit-circle properties introduced by Weyl  more than 100 years ago. For the history and a survey of what is known about the linear and nonlinear problems as well as their relationships to other properties of solutions such as boundedness, oscillation, and convergence to zero, we refer the reader to the monograph by Bartušek et al.  as well as the recent papers of Bartušek and Graef [4, 6, 9–11].
Here, we are also interested in what we call the strong nonlinear limit-point and strong nonlinear limit-circle properties of solutions of (1.1) as given in the following definitions. These notions were first introduced in  and , respectively, and further studied, for example, in [4, 6]. We define the function by and let constant be given by
Definition 1.3. A solution of (1.1) defined on is said to be of the strong nonlinear limit-point type if Equation (1.1) is said to be of the strong nonlinear limit-point type if every nontrivial solution defined on is of the strong nonlinear limit-point type and there is at least one nontrivial solution defined on .
Definition 1.4. A solution of (1.1) defined on is said to be of the strong nonlinear limit-circle type if Equation (1.1) is said to be of the strong nonlinear limit-circle type if every solution defined on is of the strong nonlinear limit-circle type.
From the above definitions we see that for an equation to be of the nonlinear limit-circle type, every solution must satisfy ; whereas for an equation to be of the nonlinear limit-point type, there needs to be only one solution satisfying . For an equation to be of the strong nonlinear limit-point type, every solution defined on must satisfy and there must be at least one such nontrivial solution.
If , (1.1) becomes and moreover, if , then (1.7) reduces to the well-known half-linear equation, a general discussion of which can be found in the monograph by Došlý and Řehák . Using terminology introduced by the authors in [5–7], if , we say that (1.1) is of the super-half-linear type, and if , we will say that it is of the sub-half-linear type. Since in this paper we are assuming that , we are in the half-linear and sub-half-linear cases.
The limit-point/limit-circle problem for the damped equation with was considered in the papers [17, 18], where is the ratio of odd positive integers and is an odd integer, respectively. The results in both of these papers tend to be modifications of results in [12–14] to accommodate the damping term.
It will be convenient to define the following constants: Notice that , , , and . We define the function by and in the reminder of this paper we will make use of the assumption that If holds, we define the constants For any solution of (1.1), we let Note that on for every solution of (1.1).
For any continuous function , we let and so that .
In this section we present a number of lemmas that will facilitate proving our main results.
Lemma 2.1. For every nontrivial solution of (1.1) defined on , for .
Proof. Suppose, to the contrary, that (1.1) has a nontrivial solution such that for a number . Then (1.13) implies and so (1.1) has the solution defined by But this contradicts Remark 1.1 and proves the lemma.
Lemma 2.2. Let be a solution of (1.1). Then: (i)for , we have (ii)for , we have
The following two lemmas give us sufficient conditions for the boundedness of from above and from bellow by positive constants.
Lemma 2.3. Let hold and assume that Then for any nontrivial solution of (1.1) defined on , the function is bounded from bellow on by a positive constant depending on .
Proof. Suppose, to the contrary, that there is a nontrivial solution of (1.1) such that
By Lemma 2.1, on . Let be such that
the existence of such a follows from and (2.6). Then, for any such that , there exist and such that and
for . Then (2.2) implies
on . From this, (2.3) (with and ), (2.4), (2.9), and the fact that , we have
Hence, using (2.8) and the facts that , , and , we obtain
This contradiction to proves the lemma.
Lemma 2.4. Assume that for large , holds, and either (i) , or (ii) and Then for every solution of (1.1) the function is bounded on .
Proof. Let be a nontrivial solution of (1.1). Then according to Remark 1.1 and Lemma 2.1, is defined on and on . In view of and (2.13), we can choose such that
Suppose that is not bounded, that is,
Then, for any with , there exist and such that , , and
Since is of bounded variation and , we see that
Setting and in (2.2)–(2.4), we have (2.10) and
From this, (2.8), (2.15), and (2.18), we obtain
If , then and (2.20) gives us a contradiction.
Now let and (2.14) hold. Then and (2.20) implies Hence, for all such that , where . At the same time, (2.20) implies for these values of . Thus, (2.22) holds for all . On the other hand, if , then (1.13) implies for . So, From this and (2.22), which contradicts (2.14). Hence, is bounded from above on . Since on , the conclusion follows.
Proof. Condition implies that is bounded, so we can choose , , and such that
Consider a solution of (1.1) such that . First, we will show that Suppose (2.28) does not hold. Then there exist such that for . Lemma 2.2 (with and ), and the facts that , , and imply Hence, which contradicts the choice of , and so (2.28) holds.
Now, Lemma 2.2 (with , ) similarly implies and the statement of the lemma is proved.
Lemma 2.6. Suppose that and (2.6) hold and In addition, assume that either or holds. If is a solution of (1.1) with on for some positive constants and , then Moreover, if does not tend to zero as , then
Proof. Let be a nontrivial solution of (1.1) satisfying (2.35). Then in view of (1.13), (2.32), and (2.35)
as . Now, (2.2) and (2.35) imply
for so there exists such that
for . It follows from (1.1) that
Hence, from (2.39),
with for . Moreover, (1.13), (2.35), and (2.38) imply
for with and .
If (2.33) holds, then (2.43) implies is bounded on , and in view of (2.41), we have for with and . Note, that is bounded on .
Now let (2.34) hold. Then, using (2.2), (2.35), and (2.40) and setting , we have for , where by (2.34). From (2.46) together with (2.39), (2.41), and (2.42), inequality (2.45) holds with and . Thus, (2.45) holds with if either (2.33) or (2.34) holds, and is bounded for . Moreover, for . Adding the left hand inequalities in (2.44) and (2.47) gives as , and subtracting gives as .
If is oscillatory, let be a sequence of zeros of . Then letting in (2.48) and (2.49), it is clear that the conclusion of the lemma holds.
Let be nonoscillatory. Then either or We first prove (2.36). It clearly holds if (2.50) does. So suppose (2.51) holds. Then for large and (2.48) gives us the contradiction. Hence, (2.36) holds.
Finally, we prove (2.37). From (2.49), (2.37) holds if (2.50) does. Let (2.51) hold and assume that (2.37) does not. Then (2.49) implies In view of (2.39) and (2.51), , so . This contradicts the assumptions of the lemma and completes the proof.
3. LP/LC Problem for (1.1)
In this section we present our main results for (1.1) and give some examples to illustrate them.
Proof. Let be a nontrivial solution of (1.1). By Remark 1.1, is defined on . The hypotheses of Lemmas 2.3 and 2.4 are satisfied, so there are constants and such that on . Hence, from this and (1.13), The conclusion of the theorem then follows from (3.1).
In case , the results in this paper reduce to previously known results by the present authors except that the necessary part of Theorem 3.1 is new.
Theorem 3.3. Let for large and let conditions , (2.13), and either (2.33) or (2.34) hold. In addition, if , assume that (2.14) holds. If then every nontrivial solution of (1.1) is of the nonlinear limit-point type. If, moreover, does not tend to zero as , then (1.1) is of the strong nonlinear limit-point type.
Proof. Note that the hypotheses of Lemmas 2.3, 2.4, and 2.6 are satisfied. Let be a nontrivial solution of (1.1). Then Remark 1.1 implies is defined on , and by Lemmas 2.3 and 2.4, there are positive constants and such that Thus, by Lemma 2.6, (2.36) holds, and if does not tend to zero as , then (2.37) holds. This proves the theorem.
4. LP/LC Problem for (1.2)
One of the main assumptions in Section 3 is (2.6), which takes the form for (1.2). It is possible to remove this condition when studying (1.2). The technique to accomplish this is contained in the following lemma; a direct computation proves the lemma.
Based on this lemma, results for (1.2) can be obtained by combining Lemma 4.1 and known results for (4.2), such as those that can be found, for example, in [3, 5, 7, 9, 10]. Here we only state a sample of the many such possible results.
Theorem 4.2. Assume that and either (i) or (ii) and Then (1.2) is of the strong nonlinear limit-circle type if and only if
Our final theorem is a strong nonlinear limit-point result for (1.2).
Proof. This result follows from Theorem 2.16 in  and Lemma 4.1 above. Note that Theorem 2.16 in  is proved for for , but it is easy to see from (2.34) in  and the end of its proof that Theorem 2.16 holds as long as does not tend to zero as .
We conclude the paper with some examples to illustrate our main results.
Example 4.7. Consider the equation with . Note that here . Assume that Then by Theorem 3.1, (4.18) is of the strong nonlinear limit-circle type if and only if . By Theorem 3.3, (4.18) is of the strong nonlinear limit-point type if . It is worth noting that this agrees with the well-known limit-circle criteria of Dunford and Schwartz [19, page 1414] (also see the discussion in ).
For our next example we consider the case where . It may be convenient to refer to this case as the fully half-linear equation.
Example 4.8. Consider the equation where . If , then (4.21) is of the strong nonlinear limit-circle type by Theorem 3.1. On the other hand, if and , then (4.21) is of the strong nonlinear limit-point type by Theorem 3.3.
Example 4.9. Consider the equation
with , , and . Calculations show the following.(i)Equation (4.22) is of the nonlinear limit-circle type if (a) and (by Theorem 4.2); (b) and (by Theorem 4.2); (c) and (by Theorem 4.2); (d), , and (by Theorem 3.1); (e), , and (by Theorem 3.1). (ii)Equation (4.22) is of the nonlinear limit-point type if (f) and (by Theorem 4.3); (g) and (by Theorem 3.2).
Now by [17, Corollary 2.3], (4.22) is of the nonlinear limit-circle type if and . The nonlinear limit-point result [17, Theorem 2.6] does not apply to (4.22). This shows that our results substantially extend the ones in  in the case of nonlinear limit-circle type results and are new in the case of nonlinear limit-point results. The results in  follow from ours if and for and . There are errors in the proofs of the results in .
More specifically, for (4.22) with , that is, the results in [17, 18] show that (4.23) is of the nonlinear limit-circle type if and . and by results in the present paper (4.23) is of the nonlinear limit-point type if and only if(h) and ;(i) and ;(j) and is arbitrary.
Hence, the results in [17, 18] follow from ours, and our results are substantially better; note that we obtain necessary and sufficient condition for (4.23) to be of the nonlinear limit-circle type.
This research is supported by Grant no. 201/11/0768 of the Grant Agency of the Czech Republic.
- M. Bartušek and E. Pekárková, “On existence of proper solutions of quasilinear second order differential equations,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 2007, no. 1, pp. 1–14, 2007.
- M. Bartušek, Z. Došlá, and J. R. Graef, The Nonlinear Limit–Point/Limit–Circle Problem, Birkhäuser, Boston, Mass, USA, 2004.
- M. Bartušek and J. R. Graef, “Nonlinear limit-point/limit-circle properties of solutions of second order differential equations with -Laplacian,” International Journal of Pure and Applied Mathematics, vol. 45, no. 4, pp. 501–518, 2008.
- M. Bartušek and J. R. Graef, “Strong nonlinear limit-point/limit-circle properties for forced Thomas-Fermi equations with -Laplacian,” Panamerican Mathematical Journal, vol. 18, no. 1, pp. 73–88, 2008.
- M. Bartušek and J. R. Graef, “Asymptotic behavior of solutions of a differential equation with p-Laplacian and forcing term,” Differential Equations and Dynamical Systems, vol. 15, pp. 61–87, 2007.
- M. Bartušek and J. R. Graef, “The strong nonlinear limit-point/limit-circle properties for super-half-linear equations,” Panamerican Mathematical Journal, vol. 17, no. 1, pp. 25–38, 2007.
- M. Bartušek and J. R. Graef, “The strong nonlinear limit-point/limit-circle properties for sub-half-linear equations,” Dynamic Systems and Applications, vol. 15, no. 3-4, pp. 585–602, 2006.
- M. Bartušek and J. R. Graef, “The strong limit-point property for Emden-Fowler equations,” Differential Equations and Dynamical Systems, vol. 14, no. 3-4, pp. 383–405, 2006.
- M. Bartušek and J. R. Graef, “Asymptotic properties of solutions of a forced second order differential equation with -Laplacian,” Panamerican Mathematical Journal, vol. 16, no. 2, pp. 41–59, 2006.
- M. Bartušek and J. R. Graef, “The nonlinear limit-point/limit-circle problem for second order equations with -Laplacian,” Dynamic Systems and Applications, vol. 14, no. 3-4, pp. 431–446, 2005.
- M. Bartušek and J. R. Graef, “Some limit-point and limit-circle results for second order Emden-Fowler equations,” Applicable Analysis, vol. 83, no. 5, pp. 461–476, 2004.
- J. R. Graef, “Limit circle criteria and related properties for nonlinear equations,” Journal of Differential Equations, vol. 35, no. 3, pp. 319–338, 1980.
- J. R. Graef, “Limit circle type results for sublinear equations,” Pacific Journal of Mathematics, vol. 104, no. 1, pp. 85–94, 1983.
- J. R. Graef and P. W. Spikes, “On the nonlinear limit-point/limit-circle problem,” Nonlinear Analysis, vol. 7, no. 8, pp. 851–871, 1983.
- H. Weyl, “Über gewöhnliche Differentialgleichungen mit Singularitäten und die zugehörigen Entwicklungen willkürlicher Funktionen,” Mathematische Annalen, vol. 68, no. 2, pp. 220–269, 1910.
- O. Došlý and P. Řehák, Half-Linear Differential Equations, vol. 202 of North-Holland Mathematics Studies, Elsevier, Amsterdam, The Netherlands, 2005.
- J. Shao and W. Song, “Limit circle/limit point criteria for second-order sublinear differential equations with damping term,” Abstract and Applied Analysis, vol. 2011, Article ID 803137, 12 pages, 2011.
- L. Xing, W. Song, Z. Zhang, and Q. Xu, “Limit circle/limit point criteria for second-order superlinear differential equations with a damping term,” Journal of Applied Mathematics, vol. 2011, Article ID 361961, 11 pages, 2012.
- N. Dunford and J. T. Schwartz, Linear Operators; Part II: Spectral Theory, John Wiley & Sons, New York, NY, USA, 1963.